Home SVCC                                                  Area: English - Español - Português

Torsades de Pointes of
Out­of­Hospital Origin

Bertos Polo, Juan; Gutierrez Tirado, Carlos;
Ortega Carnicer, Julian; Martinez Parraga, Prado

Hospital Nuestra Señora de Alarcos, Ciudad Real, España

SUMMARY
Objetive: Torsades de pointes (TP) is an infrequent type of polymorph ventricular tachycardia characterised by a lengthening of the QT interval associated with a turn of the QRS complexes along the isoelectric line. It may be caused by bradyarrhythmias, toxins and certain drugs, especially antiarrhythmics and psychotrops. A high suspicion index is advised for a correct diagnosis and treatment.
Method: Twelve patients are presented, 9 women and 3 men, mean age 74 years (limits 58­87 years), that showed an acquired lengthening of the QT interval > 0,44 s and ventricular tachycardia with changing QRS complexes both in width and electric axis, in order to provide diagnostic and therapeutic rules.
Results: TP was consistent of the use of antiarrhythmics (4P; 33,3%), for turn of heard blockade up (3P; 25%), by hipokaliemia (2P; 16,7%), by ictus (1P; 8,3%), and by toxices (2P; 16,7%).
The first sign was unstableness in 12P (100%), syncope in 10P (83,3%), and seasickness in 2P (16,7%). There was hipokaliemia < 3,5 mEq/l in 7P (58,3%). The ECG during the TP showed an interlapso QT middle of 0,6 ± 0.09 sec (QTc of 0,60 ± 0,09 sec) and a half cardiac frequency of 59,4 ± 19 bet/min. TP was always recurrent and electrocardiographics signs premonitory were: cycle long-short (93,75%), sudden increasing of the interlapso QT (31,25%); wavy T +/- (12,5%); frequentation with of wavy T (12,5%) and bigeminate (6,25%).
The acute treatment consist in the closet of the drug liable (4P) make and aport of magnesium sulphate (6P), replacement of K (5P), electrics defibrillations reiterate (2P), perfusion of lidocaina (4P) o isoproterenol (3P), and persistable pacemaker introduced (5P). There wasn't any death by consequence of TP.
Conclusions: Diagnosis of TP requires a high index of suspicion to avoid confusion with ventricular fibrillation (VF), although TP may degenerate in VF. Prevention of TP during drug therapy (antiarrhythmics, psicotropos or others) requires a careful control of the QT interval and serum electrolytes, especially potassium. Specific therapy overcomes the mere application of the ventricular tachycardia algorithm: it is based on a) acceleration of heart rate to shorten the QT interval, either by a pacemaker or with isoproterenol, b) administration of magnesium sulphate, c) correction of electrolyte misbalance and d) stopping involved drugs or toxics, when feasible.

Top

OBJECTIVE
   Torsades de pointes (TP) is an infrequent type of polymorph ventricular tachycardia characterised by a lengthening of the QT interval associated with a turn of the QRS complexes along the isoelectric line. It may be caused by bradyarrhythmias, toxins and certain drugs, especially antiarrhythmics and psychotrops. An high suspicion index is advised for a correct diagnosis and treatment.

METHOD
   Twelve patients are presented, 9 women and 3 men, mean age 74 years (limits 58­87 years), that showed an acquired lengthening of the QT interval > 0,44 s and ventricular tachycardia with changing QRS complexes both in width and electric axis, in order to provide diagnostic and therapeutic rules.

RESULTS
   TP was cosistented of the use of antiarrhythmics (4P; 33,3%), for turn of heard blockade up (3P; 25%), by hipokaliemia (2P; 16,7%), by ictus (1P; 8,3%), and by toxices (2P; 16,7%).

   The first sign was unstableness in 12P (100%), syncope in 10P (83,3%), and seasickness in 2P (16,7%). There was hipokaliemia < 3,5 mEq/l in 7P (58,3%). The ECG during the TP showed an interlapso QT middle of 0,6 ± 0.09 sec (QTc of 0,60 ± 0,09 sec) and a half cardiac frecuency of 59,4 ± 19 bet/min. TP was always recurrent and electrocardiographics signs premonitory were: cycle long-short (93,75%), sudden increasing of the interlapso QT (31,25%); wavy T +/- (12,5%); frequentation with of wavy T (12,5%) and bigeminate (6,25%).

   The acute treatment consist in the closet of the drug liable (4P) make and aport of magnesium sulfate (6P), replacement of K (5P), electrics desfibrilacions reiterate (2P), perfusion of lidocaina (4P) o isoproterenol (3P), and persistable pacemaker introduced (5P). There wasn't any death by consequence of TP.

CONCLUSIONS
   a) TP is a special ventricular arrhythmia that appear on patients with a lengthering out congenital or it obtain from interval QT which begin with seconds pauses to sinuous or postextrasystolic arrhythmias.

   b) Diagnosis of TP requires an high index of suspicion to avoid confusion with ventricular fibrillation (VF), although TP may degenerate in VF.

   c) There are premonitory signs electrocardiographs in the initiation of a TP, inside of a bradiarrhythmiac, mainly there is a frequentation in the start of palpitations prematurely with large interval RR continued of short interval RR (large cycle - short cycle). The same maner the large interval QT describe the apparition of the TP, though isn't holding up, only it can give in the preliminary advance to the outbreak of this ventricular tachycardia.

   d) Prevention of TP during drug therapy (antiarrhythmics, psicotropos or others) requires a careful control of the QT interval and serum electrolytes, especially potassium.

   e) Specific therapy overcomes the mere application of the ventricular tachycardia algorithm: it is based on 1) acceleration of heart rate to shorten the QT interval, either by a pacemaker or with isoproterenol, 2) administration of magnesium sulphate, 3) correction of electrolyte misbalance and 4) stopping involved drugs or toxics, when feasible.

   f) This apparition maybe being extrahospitalary, because in this atmosphere striking causes so that: arrhythmic treatment, antihystaminicos, intoxications, bradyarrhythmias, hipopotasemia and chainless of ventricular tachycardic how is the TP.

   g) Studies posteriorly ought to delimit the incident of the TP on the cause of suddenly death.

 

Top

Your questions, contributions and commentaries will be
answered by the authors in the Arrhythmia mailing list.
Please fill in the form (in Spanish, Portuguese or English) and press the "Send" button.

Question,
contribution
or commentary
:
Name and Surname:
Country:
E-Mail address:

Top


2nd Virtual Congress of Cardiology

Dr. Florencio Garófalo
Steering Committee
President
Dr. Raúl Bretal
Scientific Committee
President
Dr. Armando Pacher
Technical Committee - CETIFAC
President
fgaro@fac.org.ar
fgaro@satlink.com
rbretal@fac.org.ar
rbretal@netverk.com.ar
apacher@fac.org.ar
apacher@satlink.com

Copyright© 1999-2001 Argentine Federation of Cardiology
All rights reserved

 

This company contributed to the Congress: